Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 920, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 9:19 PM CDT for 5 counties in Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 9:19 PM CDT (02:19 UTC)
- Expired
- Oct 21, 2017, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cleveland County, OK, Lincoln County, OK, Oklahoma County, OK, Pottawatomie County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 24 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
| Oct 21, 7:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
The text
As transmitted.
447
WUUS54 KOUN 220219
SVROUN
OKC027-081-109-125-133-220300-
/O.NEW.KOUN.SV.W.0920.171022T0219Z-171022T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
919 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Seminole County in east central Oklahoma...
Southeastern Oklahoma County in central Oklahoma...
Southern Lincoln County in central Oklahoma...
Northeastern Cleveland County in central Oklahoma...
Pottawatomie County in central Oklahoma...
* Until 1000 PM CDT
* At 919 PM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Harrah to near Oklahoma City to
near Stella to near Norman to 3 miles east of Noble, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eastern Norman, Midwest City, Shawnee, Seminole, Tecumseh, Choctaw,
Noble, Harrah, Slaughterville, McLoud, Jones, Prague, Pink, Meeker,
Maud, Earlsboro, Tribbey, Johnson, Sparks and St. Louis.
This includes the following highways...
Interstate 40 between mile markers 164 and 202.
Interstate 240 between mile markers 15 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3531 9665 3508 9683 3508 9740 3509 9740
3515 9742 3527 9733 3559 9728 3572 9662
3540 9662
TIME...MOT...LOC 0219Z 261DEG 36KT 3553 9717 3539 9718 3530 9720 3521
9726 3514 9734
HAIL...1.00IN
WIND...60MPH
$$
KURTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Norman OK 651 PM CDT Sat Oct 21 2017 .DISCUSSION... && .AVIATION... Thunderstorms will move east beyond central, southwest, and north central Oklahoma before 11 PM. Until then very large hail and strong wind gusts are likely in some areas. Ceilings will lift quickly into VFR category when the cold front passes shortly after thunderstorms. Gusty north winds will subside by mid-day Sunday. && .PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/ DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 50 68 48 / 50 100 0 0 Hobart OK 79 46 70 47 / 70 90 0 0 Wichita Falls TX 83 50 71 48 / 30 90 0 0 Gage OK 76 40 71 46 / 20 10 0 0 Ponca City OK 77 47 69 46 / 80 100 0 0 Durant OK 80 56 71 48 / 20 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 9:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 W MOORE 35.35N 97.55W
10/21/2017 E1.00 INCH CLEVELAND OK PUBLIC
SOCIAL MEDIA.
&&
MADSpecial weather statement, Oct 21, 9:04 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT SAT OCT 21 2017
OKZ020-026-220245-
Payne OK-Lincoln OK-
904 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Payne and Lincoln
Counties Until 945 PM CDT...
AT 902 PM CDT, a strong thunderstorm was located near Sparks, moving
northeast at 55 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Cushing, Chandler, Perkins, Stroud, Prague, Yale, Meeker, Davenport,
Wellston, Carney, Tryon, Ripley, Agra, Sparks, Warwick, Kendrick,
Fallis, Quay, Avery and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3616 9682 3616 9662 3547 9663 3546 9714
3594 9714 3622 9682
TIME...MOT...LOC 0202Z 245DEG 49KT 3565 9686
03Local storm report, Oct 21, 9:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 2 SSE TINKER AIR FORCE 35.39N 97.37W
10/21/2017 E0.88 INCH OKLAHOMA OK BROADCAST MEDIA
&&
MADLocal storm report, Oct 21, 9:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL DUNCAN 34.50N 97.96W
10/21/2017 E0.75 INCH STEPHENS OK AMATEUR RADIO
&&
MADLocal storm report, Oct 21, 9:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL DUNCAN 34.50N 97.96W
10/21/2017 E1.00 INCH STEPHENS OK AMATEUR RADIO
&&
MADLocal storm report, Oct 21, 9:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD STILLWATER 36.12N 97.06W
10/21/2017 PAYNE OK EMERGENCY MNGR
REPORT OF STREET FLOODING WITH STALLED
VEHICLES.
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 36 min |
| Oct 21, 7:10 PM CDT | Tornado Warning | OUN | Caddo | 35 min |
| Oct 21, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 47 min |
| Oct 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 38 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 51 min |
| Oct 21, 7:27 PM CDT | Tornado Warning | OUN | Caddo, Grady | 33 min |
| Oct 21, 7:34 PM CDT | Flash Flood Warning | OUN | Caddo | 116 min |
| Oct 21, 7:39 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 2 hr |
| Oct 21, 7:40 PM CDT | Special Weather Statement | OUN | Kay, Kingfisher, Logan, Noble | 35 min |
| Oct 21, 7:53 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more | 3 hr |
| Oct 21, 7:55 PM CDT | Tornado Warning | OUN | Grady, McClain | 35 min |
| Oct 21, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 49 min |
| Oct 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Oct 21, 8:07 PM CDT | Special Weather Statement | OUN | Payne | 23 min |
| Oct 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Oct 21, 8:17 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 118 min |
| Oct 21, 8:20 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 115 min |
| Oct 21, 8:33 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma, Payne | 27 min |
| Oct 21, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Jefferson, Stephens | 42 min |
| Oct 21, 8:36 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Noble, Payne | 114 min |
| Oct 21, 8:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 23 min |
| Oct 21, 8:47 PM CDT | Areal Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 42 min |
| Oct 21, 8:49 PM CDT | Flash Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| Oct 21, 9:02 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma | 118 min |
| Oct 21, 9:04 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 41 min |
| Oct 21, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 50 min |
| Oct 21, 9:17 PM CDT | Areal Flood Advisory | OUN | Carter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more | 118 min |
| Oct 21, 9:34 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Oct 21, 9:38 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 37 min |
| Oct 21, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, Pottawatomie, Seminole | 38 min |
| Oct 21, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc, Seminole | 50 min |
| Oct 21, 10:10 PM CDT | Tornado Warning | OUN | Pontotoc | 22 min |
| Oct 21, 10:39 PM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 36 min |
| Oct 21, 10:47 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 28 min |
| Oct 21, 10:52 PM CDT | Areal Flood Advisory | OUN | Coal, Garvin, Hughes, Murray, Pontotoc, Seminole | 53 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Oct 21, 11:48 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| Oct 22, 9:53 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 56 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.